Indiana, 2019

Damaging Winds and Lightning Strike in Indiana, July 20, 2019

July 20, 2019 · NWS IWX · 3 events in 3 counties and zones

Scattered thunderstorms developed, but struggled to organize with mainly 30 to 50 mph wind gusts. Boundary interactions allowed for 2 storms to briefly produce wet microbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Scattered thunderstorms developed, but struggled to organize with mainly 30 to 50 mph wind gusts. Boundary interactions allowed for 2 storms to briefly produce wet microbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 20, 1:24 PM EST, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 20, 1:24 PM EST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
224 PM EDT Sat Jul 20 2019

.SYNOPSIS...
Issued at 224 PM EDT Sat Jul 20 2019

Hot and muggy conditions will persist into tonight. There is
potential for showers and thunderstorms late this afternoon and
evening, with better chances arriving Sunday into Sunday night as
a cold front drops south through the region. Cooler and less
humid conditions will then follow for much of next week.

&&

.SHORT TERM...(This Afternoon through Sunday)
Issued at 224 PM EDT Sat Jul 20 2019

Boundary layer has recovered behind this morning's outflow boundary
leaving very hot and humid conditions this afternoon. The
subtropical ridge responsible for this heat wave is starting to
dampen in response to a series of convectively modified shortwaves
tracking east through the Upper Midwest and Northern/Western Great
Lakes. This will result in increasing chances for convective
activity tonight into Sunday as a composite outflow and eventually
the main sfc frontal zone sags south into the Lower Great Lakes.

The main focus/concern into this evening is on the evolution of an
organizing MCS coming out of Wisconsin/Lake MI. This feature will
have a very unstable downstream airmass to work with. Forward
propagating corfidi vectors and lingering cap (700 mb temps near
13C) suggest a more eastward track of this convective system north
of the area, though the trend over the past several days has been
for a farther south track than advertised by CAMS solutions.
Given that did bump up PoPs a bit late this afternoon/evening,
mainly across far northern zones. The local area will remain
positioned south of zonal westerlies more favorable for MCS
maintenance and a more organized severe wind threat. The result
should be an outflow dominant/weakening trend to any linear
complex if/when it reaches our northern zones, though cannot rule
out a severe wind threat if greater organization materializes.

The main, moisture-laden, frontal zone will sag slowly south into
the area later tonight into Sunday, while a series of leftover
upstream convectively enhanced waves track east along it. This will
bring higher chances for showers/storms into nw IN/Lower MI later
Sunday morning, and into eastern/southern zones Sunday
afternoon/evening. More robust convection will be possible in the
afternoon in ne IN/nw OH, though more favorable flow/shear lags the
front. Locally heavy rainfall likely the primary threat given
expected slow movement and 2 inch plus pwats pooling the front.
It will remain muggy otherwise into Sunday with clouds likely
limiting peak heat index to the 90s for most. A Heat Advisory may
be needed along/southeast of US 24 if clouds/precip are slower to
move in on Sunday.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 224 PM EDT Sat Jul 20 2019

A larger scale shortwave will dig into the Midwest/Great Lakes later
Sunday night into Monday. Associated right entrance jet support and
height falls will enhance convergence along the southeast sagging
frontal zone during this time. The result will be in lingering rain
shower chances across mainly our southern zones...and a much
needed south push to the front bringing in much cooler/less humid
air.

High pressure then dominates under west-northwest flow aloft for the
remainder of the week with mainly dry conditions and pleasant
temperatures. Weak waves in this nw flow, possible lake breeze
boundaries, and some very weak boundary layer destabilization could
combine to touch off isolated late day showers any day. However,
point chances remain too low for a mentionable PoP in any period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 133 PM EDT Sat Jul 20 2019

After the MCS that was to the north weakened this morning...
skies have had a cu field develop in the wake as higher
dew points advected north across the area. Will keep both
terminal sites dry through this evening as no forcing mechanism is
expected to be present and capping overhead due to persistent
ridging aloft. Expect the sfc front to sag southward reaching KSBN
around 10Z and KFWA toward the end of the fcst period. Will
maintain PROB30 during frontal passage as enough lift may be
present to initiate convection. MCS activity currently over
Wisconsin will push east staying well north across Michigan.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Excessive Heat Warning until 8 PM EDT /7 PM CDT/ this evening
     for INZ003>009-012>018-020-022>027-032>034.

MI...Excessive Heat Warning until 8 PM EDT this evening for
     MIZ077>081.

OH...Excessive Heat Warning until 8 PM EDT this evening for OHZ001-
     002-004-005-015-016-024-025.

LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...MF

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 20, 1:34 PM EST, 4 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
234 PM EDT Sat Jul 20 2019

INZ003>009-012-014-016>018-MIZ077>081-OHZ001-002-004-005-015-016-
211845-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Marshall-Kosciusko-Whitley-Allen IN-Berrien-Cass MI-St. Joseph MI-
Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
234 PM EDT Sat Jul 20 2019 /134 PM CDT Sat Jul 20 2019/

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

There is a chance for thunderstorms late this afternoon into this
evening, mainly north of Route 6. The main threats with thunderstorms
will be damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for thunderstorms Sunday. Heavy rain will be the
primary threat.

It will remain muggy into Sunday with afternoon heat indices in the
90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ013-015-020-022>027-032>034-OHZ024-025-211845-
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-Van Wert-Allen OH-
234 PM EDT Sat Jul 20 2019 /134 PM CDT Sat Jul 20 2019/

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will become likely Sunday afternoon into early Sunday
evening. Damaging winds and heavy rain will be the main threat.

It will be remain hot and humid into Sunday. Afternoon peak heat
indices are expected to reach 95 to 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-211845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
234 PM EDT Sat Jul 20 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms late this afternoon into tonight.
Locally higher winds and waves will be possible with the strongest
thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for thunderstorms Sunday. Locally higher winds and
waves in the vicinity of storms will pose a hazard to small crafts.

In the hours before

Special weather statement, Jul 20, 4:41 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Northern Indiana
541 PM EDT Sat Jul 20 2019

MIZ079>081-202230-
Branch-Hillsdale-St. Joseph-
541 PM EDT Sat Jul 20 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ST. JOSEPH...
BRANCH AND NORTHERN HILLSDALE COUNTIES...

At 539 PM EDT, radar indicated the leading edge of strong outflow
winds from thunderstorms located along a line extending from 7 miles
northwest of Jackson to near Centreville. Movement was southeast at
35 mph.

Winds in excess of 40 mph are possible with these storms. Additional
storms may develop along this outflow boundary through 630 PM EDT.

Locations impacted include...
Sturgis, Coldwater, Hillsdale, Bronson, Jonesville, Quincy, Union
City, Centreville, Litchfield, Colon, Long Lake, Jerome, Somerset,
Nottawa, Girard, Flowerfield, Kinderhook, Fawn River, Moscow and
Batavia.

This includes Interstate 69 in Michigan between mile markers 2 and
21.

&&

LAT...LON 4198 8436 4176 8506 4176 8547 4207 8568
      4207 8436
TIME...MOT...LOC 2139Z 311DEG 28KT 4232 8449 4197 8544

HAIL...0.25
WIND...40MPH

MARSILI
Special weather statement, Jul 20, 4:50 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Northern Indiana
550 PM EDT Sat Jul 20 2019

INZ004>007-202230-
Lagrange-St. Joseph-Steuben-Elkhart-
550 PM EDT Sat Jul 20 2019

...STRONG OUTFLOW WINDS THUNDERSTORMS WILL AFFECT NORTHWESTERN
STEUBEN... ELKHART...EASTERN ST. JOSEPH AND LAGRANGE COUNTIES...

At 548 PM EDT, radar indicated the leading edge of strong outflow
thunderstorm winds located along a line extending from near Grass
Lake to near Centreville to near New Carlisle. Movement was south at
40 mph.

Winds in excess of 40 mph are possible with these storms. These
strong winds will likely occur well out ahead of any showers and
thunderstorms.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Georgetown, Lagrange,
Simonton Lake, Granger, Dunlap, Gulivoire Park, Middlebury, Osceola,
Fremont, Wakarusa, Bristol, Millersburg, Roseland, Ray, Scott and
Shipshewana.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 354 and 357.
 Interstate 80 in Indiana between mile markers 76 and 146.

&&

LAT...LON 4176 8481 4154 8559 4149 8620 4175 8629
TIME...MOT...LOC 2148Z 012DEG 35KT 4228 8431 4187 8554 4172 8642

HAIL...0.25
WIND...40MPH

MARSILI
Special weather statement, Jul 20, 4:54 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Northern Indiana
554 PM EDT Sat Jul 20 2019

MIZ077>079-202230-
Berrien-St. Joseph-Cass-
554 PM EDT Sat Jul 20 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CASS...ST. JOSEPH AND
SOUTHEASTERN BERRIEN COUNTIES...

At 554 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bronson to near Centreville to
Simonton Lake. Movement was southeast at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Niles, Sturgis, Three Rivers, Dowagiac, Buchanan, Constantine,
Berrien Springs, Cassopolis, White Pigeon, Centreville, Edwardsburg,
Marcellus, Colon, Union, Bertrand, Nottawa, Pokagon, Dayton, Penn and
Flowerfield.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4176 8529 4176 8660 4205 8636 4207 8585
      4207 8529
TIME...MOT...LOC 2154Z 313DEG 33KT 4192 8524 4185 8556 4174 8600

HAIL...0.25
WIND...40MPH

MARSILI
Special weather statement, Jul 20, 5:15 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
615 PM EDT Sat Jul 20 2019

MIZ079-202245-
St. Joseph-
615 PM EDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOSEPH COUNTY...

At 614 PM EDT, a strong thunderstorm was located near Constantine, or
near Three Rivers, moving east at 25 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Three Rivers, Constantine, White Pigeon, Centreville, Nottawa,
Mottville, Corey Lake, Wasepi and Findley.

Seek shelter until this storm passes.

&&

LAT...LON 4199 8539 4183 8535 4180 8576 4194 8576
TIME...MOT...LOC 2214Z 262DEG 20KT 4188 8570

HAIL...0.75IN
WIND...50MPH

MARSILI
Special weather statement, Jul 20, 5:29 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
629 PM EDT Sat Jul 20 2019

INZ006>009-MIZ080-081-OHZ001-002-202330-
Lagrange-Noble-De Kalb-Steuben-Branch-Hillsdale-Fulton-Williams-
629 PM EDT Sat Jul 20 2019

...STRONG OUTFLOW WINDS FROM THUNDERSTORMS WILL AFFECT
STEUBEN...NORTHEASTERN NOBLE...NORTHERN DE KALB...CENTRAL
LAGRANGE...SOUTHEASTERN BRANCH... HILLSDALE...NORTHWESTERN FULTON
AND NORTHERN WILLIAMS COUNTIES...

At 628 PM EDT, radar indicated the leading edge of strong outflow
winds from thunderstorms located along a line extending from 6 miles
southwest of Addison to near Lagrange. Movement was southeast at 35
mph.

Winds in excess of 40 mph are possible with these storms. Additional
storms may develop along this outflow boundary.

Locations impacted include...
Kendallville, Angola, Hillsdale, Montpelier, Lagrange, Waterloo,
Fremont, West Unity, Hamilton, Pioneer, Rome City, Fayette, Reading,
Edon, Holiday City, Columbia, West Jefferson, Ray, Cambria and
Pittsford.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 332 and 357.
 Interstate 69 in Michigan between mile markers 1 and 3.
 Interstate 80 in Indiana between mile markers 134 and 156.
 Interstate 80 in Ohio between mile markers 0 and 22.

&&

LAT...LON 4137 8516 4162 8564 4200 8436 4171 8436
      4171 8403
TIME...MOT...LOC 2228Z 303DEG 32KT 4192 8445 4161 8547

HAIL...0.25
WIND...40MPH

MARSILI
Special weather statement, Jul 20, 5:39 PM EST, 1 minute before
Special Weather Statement
National Weather Service Northern Indiana
639 PM EDT Sat Jul 20 2019

INZ005>007-MIZ078>080-202330-
Lagrange-Steuben-Elkhart-Branch-St. Joseph-Cass-
639 PM EDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STEUBEN...
NORTHEASTERN ELKHART...NORTHERN LAGRANGE...SOUTHEASTERN CASS...
SOUTHERN ST. JOSEPH AND SOUTHWESTERN BRANCH COUNTIES...

At 638 PM EDT, a strong thunderstorm was located near Sturgis,
moving east at 30 mph. Another strong thundestorm was located near
Briston, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Elkhart, Sturgis, Middlebury, Fremont, Bristol, White Pigeon, Union,
Scott, Kinderhook, Fawn River, Gilead, Shipshewana, Orland, Flint,
Lake Gauge, Nevada Mills, Klinger Lake, Howe, Coldwater Lake and
Brighton.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 352 and 357.
 Interstate 69 in Michigan between mile markers 1 and 5.
 Interstate 80 in Indiana between mile markers 95 and 147.

Seek shelter until these storms pass.

&&

LAT...LON 4167 8494 4168 8593 4179 8588 4183 8496
TIME...MOT...LOC 2238Z 275DEG 26KT 4176 8545

HAIL...0.25IN
WIND...40MPH

MARSILI

The radar

The Northern Indiana radar (KIWX), 32 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lagrange

When
July 20, 5:40 PM EST to 5:41 PM EST
Where
Lagrange County, 2.07 mi E of Eddy
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.530, -85.390

Local media reported a tree was blown down onto power lines.

Thunderstorm Wind, Steuben

When
July 20, 5:50 PM EST to 5:51 PM EST
Where
Steuben County, 0.86 mi NE of Angola
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.640, -84.990

Trained spotters reported a large tree was blown down along with construction signs.

Lightning, Marshall

When
July 20, 7:30 PM EST to 7:31 PM EST
Where
Marshall County, 1.56 mi N of Lake of the Woods
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.423, -86.228

A 65 year old male and a friend were heading for shore getting away from a thunderstorms when lightning struck the 65 year old. CPR was started but they were unable to save him. The other passenger was not harmed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Marshall2019-07-2065MaleBoatingDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846377, 846378, 849193.